Kansas, 2011

Hail and Damaging Wind in Kansas, June 9, 2011

June 9, 2011 · NWS TOP · 21 events in 12 counties and zones

During the afternoon and evening of June 9th 2011, storms developed in central and south central Kansas and moved northeast and east. A series of storms moved northeast from Herington to Manhattan to near Seneca producing quarter to golfball size hail.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the afternoon and evening of June 9th 2011, storms developed in central and south central Kansas and moved northeast and east. A series of storms moved northeast from Herington to Manhattan to near Seneca producing quarter to golfball size hail. Aside from the severe weather, strong straight line winds were produced by showers which were not considered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 5:25 AM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 9, 5:25 AM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
625 AM CDT THU JUN 9 2011

.UPDATE...
UPDATED THE AVIATION DISCUSSION.

&&

.DISCUSSION...
SEE PREV DISCUSSION.

&&

.AVIATION...
SFC BOUNDARY IS EXPECTED TO LIFT BACK NORTH AND WEST OF THE
TERMINALS BY THIS AFTERNOON WITH A SOUTH WIND RETURNING. THERE WILL
BE INSTABILITY ALONG THE BOUNDARY AGAIN...HOWEVER CONFIDENCE IN
WHERE ISOLD OR WIDELY SCT CONVECTION WILL DEVELOP IS TO LOW TO
MENTION IN THE FORECAST ATTM. THEREFORE CONTINUED WITH A VFR
FORECAST. ELEVATED CONVECTION OVER SOUTH CENTRAL KS HAS SHOWN SIGNS
OF WEAKENING AND THINK IT IS LIKELY TO FALL APART BEFORE MAKING IT
TO THE TERMINALS. WITH THIS IN MIND THINK THE BEST TIMING OF
CONVECTION WOULD ONCE AGAIN BE LATE AFTERNOON OR EARLY EVENING.
HOPEFULLY TIMING AND LOCATION OF TS WILL BECOME MORE EVIDENT AS THE
DAY PROGRESSES.

WOLTERS

&&

.PREV DISCUSSION... /410 AM CDT THU JUN 9 2011/
LATEST WATER VAPOR AND REGIONAL PROFILERS SHOWING UPPER RIDGE AXIS
CENTERED FROM CENTRAL MO TO CENTRAL TX WITH A WELL DEFINED SHORTWAVE
TROUGH EXTENDED FROM UPPER LOW OVER ID SOUTHEASTWARD TO NEAR THE 4
CORNERS. AT THE SURFACE...A NEARLY STATIONARY FRONT EXTENDED FROM
SOUTH CENTRAL KS TO JUST WEST OF MANHATTAN INTO NORTHWEST MO. THIS
FRONT WILL MOVE LITTLE OR SLIGHTLY NORTHWARD AS A SFC LOW MOVES
NORTHEAST ALONG THE FRONT INTO NORTHEAST KS BY THIS EVENING.
ELEVATED CONVECTION THAT HAS BEEN DEVELOPING TO THE NORTH OF THE
COUNTY WARNING AREA THIS MORNING WITHIN DEEPER MOISTURE ADVECTION
AND CONVERGENCE AND MAY STILL DEVELOP SOUTHWARD INTO THE FAR
NORTHERN CWA THIS MORNING. OTHER ELEVATED SHOWERS/ISOLATED
THUNDERSTORMS MAY DEVELOP/SPREAD NORTHEAST INTO THE CWA THIS
MORNING WITHIN WARM ADVECTION REGIME AND PASSAGE OF VERY WEAK
SHORTWAVE TROUGH. AT THIS POINT...EXPECTING MOST OF THE CONVECTION
TO THE SOUTH AND WEST DIMINISHING SHORTLY AFTER SUNRISE AND ANY
CONVECTION ACROSS THE NORTH MOVING AWAY EARLY...WITH THE BETTER
CHANCES FOR PRECIP THEN LATER THIS AFTERNOON AS SFC BASED
THUNDERSTORMS DEVELOP NEAR FRONT ACROSS THE WESTERN AND NORTHERN
CWA AND THEN EXPAND SPREAD NORTHEASTWARD THROUGH THE LATE
AFTERNOON/EVENING. WITH MUCAPES COMMONLY 2500-3500 J/KG AND MUCH
STRONGER SHEAR THAN YESTERDAY WITH TEMPS BY LATE AFTERNOON STILL
NEAR JUST ABOVE 90...STRONG DAMAGING WINDS AND LARGE HAIL A SEVERE
WEATHER CONCERN...ESPECIALLY OVER NORTHEAST KS AFT 4 PM INTO THE
EVENING. ALTHOUGH CANNOT RULE OUT AN ISOLATED TORNADO OR TWO WITH
SUSTAINED STRONGER STORMS NEAR THE FRONTAL BOUNDARY BETWEEN 5 PM
AND SUNSET. THE FRONT WILL CREATE QUITE A SIGNIFICANT RANGE IN
HIGHS FROM THE UPPER 70S IN THE FAR NORTHWEST PORTIONS OF THE CWA
TO THE LOW 90S IN THE EAST CENTRAL AND PORTIONS OF THE NORTHEAST.

AS THE MAIN SHORTWAVE TROUGH LIFTS OUT INTO THE CENTRAL PLAINS...THE
FRONT WILL BEGIN TO MOVE SLOWLY EASTWARD TONIGHT BUT ONLY REACH THE
FAR SOUTHEAST CORNER OF THE CWA BY FRIDAY AFTERNOON. THIS WILL
CREATE A HIGH TEMP GRADIENT ON FRIDAY FROM THE 70S NORTH CENTRAL TO
NEAR 90 AT GARNETT. THEREFORE...FOCUSED HIGHER THUNDERSTORM CHANCES
ALONG AND EAST OF THE TURNPIKE WITH ANOTHER CHANCE FOR STRONG WINDS
AND HAIL WITH THE STRONGER CELLS BEFORE PUSHING SOUTHEAST OF THE CWA
IN THE EVENING.

MODELS CONTINUE TREND OF PUSHING THE FRONT SOUTH OF THE CWA BY
SATURDAY WITH DRIER AND MORE STABLE ATMOSPHERE BEHIND IT ON
SATURDAY. HAVE LIMITED POPS ON SATURDAY TO ONLY THE FAR SOUTH/WEST
FRINGES OF THE CWA...WITH MUCH BETTER CHANCE FOR ELEVATED CONVECTION
DEVELOP OVERNIGHT INTO SUNDAY SOUTHWEST TO NORTHEAST ACROSS THE CWA.
THERE IS THE POTENTIAL FOR AN MCS TO DEVELOP ACROSS THE CWA DURING
THIS TIMEFRAME...ALTHOUGH THE LLVL JET IS NOT AS IMPRESSIVE AS WITH
PREVIOUS RUNS. EITHER WAY...HIGHER POPS STILL WARRANTED. THIS EVENT
WILL NEED TO BE WATCHED FOR HEAVY RAIN/FLOODING
POTENTIAL...ESPECIALLY IF HEAVY RAIN OCCURS ACROSS THE CWA PRIOR TO
SATURDAY NIGHT/SUNDAY. ANOTHER SIGNIFICANT HIGH TEMPS GRADIENT
POSSIBLE ON SUNDAY DEPENDING ON PRECIP AND CLOUDCOVER WITH THE
WARMER AIR PUSHING IN FROM THE SOUTHWEST. FOR NOW...WILL RANGE HIGHS
FROM THE UPPER 70S FAR NORTHEAST TO AROUND 90 DEGREES SOUTHWEST
COUNTIES.

THE WARMER AIR WILL BECOME BETTER ESTABLISHED ACROSS THE CWA AHEAD
OF THE NEXT MID WEEK SYSTEM...HIGHS MONDAY AND TUESDAY IN THE 80S
AND LOWER 90S LOOK ON TRACK ALONG WITH CHANCES FOR MORE
THUNDERSTORMS. NEW EC HOWEVER WOULD LEAN DRIER FOR MONDAY AND
TUESDAY WITH STRONGER ELEVATED MIXED LAYER WITH BETTER PRECIP
CHANCES FOR WEDNESDAY AS MAIN TROUGH APPROACHES. EITHER WAY...HIGHS
IN THE 80S LOOK GOOD FOR WEDNESDAY. 63

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 3:57 AM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT THU JUN 9 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-101000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
457 AM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY THIS AFTERNOON
AND EVENING ALONG AND NORTH OF INTERSTATE 70. ALTHOUGH THE MAIN
HAZARDS WOULD BE STRONG DAMAGING WINDS AND HAIL UP TO HALF DOLLAR
SIZE...AN ISOLATED TORNADO CANNOT BE RULED OUT OVER THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FRIDAY AND
FRIDAY NIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE TO THE
SOUTH AND EAST OF THE KANSAS TURNPIKE FRIDAY AFTERNOON AND
EVENING.

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY.
HEAVY RAIN WILL BE POSSIBLE BRINGING THE POTENTIAL OF LOCALIZED
FLOODING ALONG WITH RISES IN AREA RIVERS AND CREEKS.

THUNDERSTORM CHANCES WILL LINGER ACROSS MUCH OF THE AREA INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

The radar

The Pleasant Hill radar (KEAX), 93 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

15 hail, 5 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Franklin

When
June 9, 11:00 AM CST to 11:06 AM CST
Where
Franklin forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

A trained weather spotter reported that high winds blew off shed doors and damaged multiple trees. These winds were produced from stratiform rain, rather than from thunderstorms.

High Wind, Lyon

When
June 9, 11:29 AM CST to 11:36 AM CST
Where
Lyon forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

The ASOS at Emporia reported 66 mph winds.

Hail, Dickinson

When
June 9, 6:09 PM CST
Where
Dickinson County, 3.84 mi WSW of Woodbine
Measured
0.75 in hail
Reported by
Public
Coordinates
38.770, -97.030

Hail, Dickinson

When
June 9, 6:15 PM CST to 6:16 PM CST
Where
Dickinson County, 3.84 mi W of Shady Brook
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -97.050

Hail, Geary

When
June 9, 6:17 PM CST
Where
Geary County, 1.28 mi WNW of Brant
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.960, -96.870

Hail, Morris

When
June 9, 6:34 PM CST to 6:35 PM CST
Where
Morris County, 4.02 mi WNW of Latimer
Measured
1 in hail
Reported by
Public
Coordinates
38.750, -96.900

Hail, Riley

When
June 9, 6:42 PM CST to 6:43 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -96.570

Hail, Pottawatomie

When
June 9, 6:47 PM CST to 6:48 PM CST
Where
Pottawatomie County, 1.27 mi ENE of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -96.560

Hail, Pottawatomie

When
June 9, 6:56 PM CST to 6:59 PM CST
Where
Pottawatomie County, 0.69 mi S of Flush
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.290, -96.450

Hail, Riley

When
June 9, 7:00 PM CST to 7:01 PM CST
Where
Riley County, 2.14 mi NNE of Keats
Measured
1 in hail
Reported by
Public
Coordinates
39.250, -96.710

Hail, Pottawatomie

When
June 9, 7:06 PM CST to 7:07 PM CST
Where
Pottawatomie County, 0.87 mi SE of Westmoreland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.390, -96.410

Hail, Pottawatomie

When
June 9, 7:13 PM CST to 7:14 PM CST
Where
Pottawatomie County, 1.27 mi WNW of Olsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -96.640

Hail, Pottawatomie

When
June 9, 7:20 PM CST to 7:29 PM CST
Where
Pottawatomie County, 0.69 mi S of Onaga Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.490, -96.170

Hail, Nemaha

When
June 9, 7:42 PM CST to 7:43 PM CST
Where
Nemaha County, 1.74 mi WNW of Corning
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.660, -96.060

Hail, Marshall

When
June 9, 7:55 PM CST
Where
Marshall County, 2.07 mi N of Summit
Measured
0.75 in hail
Reported by
Public
Coordinates
39.910, -96.350

Hail, Marshall

When
June 9, 7:55 PM CST
Where
Marshall County, 4.87 mi N of Axtell
Measured
0.75 in hail
Reported by
Public
Coordinates
39.940, -96.280

Hail, Marshall

When
June 9, 7:56 PM CST to 7:57 PM CST
Where
Marshall County, 4.15 mi N of Axtell
Measured
1 in hail
Reported by
Public
Coordinates
39.930, -96.270

Thunderstorm Wind, Coffey

When
June 9, 8:00 PM CST to 8:05 PM CST
Where
Coffey County, 3.45 mi S of Gridley
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
38.050, -95.880

A member of the public reported two inch tree limbs broken.

High Wind, Osage

When
June 9, 8:30 PM CST to 10:00 PM CST
Where
Osage forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Strong wind associated with stratiform showers caused damage to a camper and boat storage area near Melvern Lake. Numerous trees were also damaged as a result of the strong wind gusts. Also, trees were blown down near Vassar.

High Wind, Franklin

When
June 9, 9:45 PM CST to 11:15 PM CST
Where
Franklin forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

In Ottawa numerous large tree branches were blown down which also took down some power lines between Pomona and Ottawa. A tree was blown down onto a car, and shed doors were blown down near Centropolis.

High Wind, Douglas

When
June 9, 10:00 PM CST to 10:10 PM CST
Where
Douglas forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

In Baldwin City power lines were blown down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325807, 325809, 325791, 325792, 325793, 325794, 325796, 325795, 325797, 325798, 325799, 325800, 325801, 325802, 325803, 325804, 325805, 325806, 326287, 326292, 326293.